To the Editor.—The comments by Mofenson and co-workers must be considered seriously by any physician prescribing a potentially toxic medication.
As the popularity and availability of specific drugs increase, so will the incidence of overdosage and abuse. Penny, in 19681 reviewed the reported instances of childhood imipramine poisoning and mentioned that "the number would likely increase." There has even appeared a report of severe hypotension due to imipramine therapy where therepeutic dosages have been employed.2
The incidence of toxic overdoses due to imipramine will decrease greatly if the physician:
Thoroughly educates the parents to the use and abuse of the medication and the importance of keeping all medications out of the reach of children.
Individualizes the patients chosen to undergo imipramine therapy with careful follow-up of efficacy and indicated laboratory measurements.
Employs the use of "strip packaging" techniques from the
MARTIN G. IMIPRAMINE TREATMENT OF ENURESIS-Reply. Am J Dis Child. 1972;123(2):181. doi:10.1001/archpedi.1972.02110080159028
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: